Hail, Mitchell
- When
- June 30, 2:43 PM CST to 2:48 PM CST
- Where
- Mitchell County, 5.7 mi SSE of Colorado City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.321, -100.821
An upper level trough was over the western part of the country. Intense heating was occurring across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western part of the country. Intense heating was occurring across West Texas. A dryline was across the eastern Permian Basin with very moist and unstable conditions along and to the east of this line. These conditions resulted in thunderstorms across Mitchell County that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:45 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Tue Jun 30 2020 .DISCUSSION... A rather banal forecast is in store for the next week. WV imagery shows a broad upper trough ejecting thru MT into Canada, while farther SE the Gulf ridge has begun moving west, and still leaving West Texas and Southeast New Mexico under SW flow aloft. Today looks identical to yesterday, w/the dryline draped across the eastern zones. East of the dryline, dewpoints into the 70s will yield a very unstable afternoon AMS, w/high dcapes and steep mid-lvl lapse rates, for a continued threat of large hail/damaging winds into the evening hours. The ridge is forecast to make landfall in Mexico overnight, then begin developing north into Texas over the next few days. A weak dryline is forecast again Wed, w/a best chances of convection over the SE again. Thursday, the dryline is not forecast to mix as far east, and looks to be perhaps the best chance for rain this forecast. Friday, the ridge shifts into far west Texas and beyond, and return flow/Gulf moisture surges the dryline west with it, signifying the beginning of our faux monsoon. This will shift the convective focus to the higher terrain, where upslope flow will keep at least an isolated chance of convection in play each afternoon. For temps, models are persistent w/many locations hitting triple digits this afternoon and Wednesday...similar to yesterday's. Thicknesses then gradually trend downward thru Sat, but temps should remain a few degrees above-normal throughout. Beyond Sat, the GFS continues the downward trend, whereas the Canadian and, to a lesser extent, ECMWF suggest a slight warming trend. Given the ridge migration west, along w/moisture, warm/cool trends are going out the window, and persistence is setting in. That said, temps should bump along 3-5 F above normal thru the extended. && .FIRE WEATHER... Low RH's will be between 10-15% across SE New Mexico plains and adjacent mountains, as well as W Permian Basin and Upper Trans Pecos. Near critical fire weather conditions today due to elevated 20 ft winds in the Guadalupe Mnts, low RH's across the area, and high temperatures. Storms in the Lower Trans Pecos and far E Permian Basin tonight could produce dry lightning and erratic winds. RFTI's settling between 2-3 with ERC's in the 70th percentile have allowed for a continuation of the RFD through the afternoon and early evening hours for the areas mentioned above. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 103 75 98 / 10 10 10 20 Carlsbad 69 100 72 98 / 0 0 10 10 Dryden 76 99 75 97 / 10 20 20 10 Fort Stockton 73 98 73 96 / 10 10 10 20 Guadalupe Pass 68 89 69 88 / 0 0 10 10 Hobbs 67 99 71 96 / 0 0 0 20 Marfa 64 92 65 91 / 10 20 20 30 Midland Intl Airport 73 102 74 98 / 10 10 10 20 Odessa 73 102 74 98 / 10 10 10 20 Wink 71 102 75 100 / 0 0 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1257 PM CDT Tue Jun 30 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1257 PM CDT Tue Jun 30 2020 /1157 AM MDT Tue Jun 30 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible trough this evening. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a marginal risk of severe storms, capable of producing large hail and damaging winds. Elevated fire weather conditions are expected today across Southeast New Mexico and adjacent areas of West Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Jun 30 2020
TXZ053-302115-
Mitchell TX-
340 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 415
PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 7 miles southeast of Colorado City,
moving northeast at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Loraine and Champion Creek Reservoir.
This includes Interstate 20 between mile markers 221 and 228.
LAT...LON 3212 10086 3225 10095 3250 10070 3244 10066
3224 10067
TIME...MOT...LOC 2039Z 216DEG 10KT 3230 10080
24The San Angelo radar (KSJT), 110 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A thunderstorm moved across Mitchell County and produced straight-line wind damage about three miles east of Colorado City. There were five downed powerline poles along the south frontage road of I-20 between mile markers 221 and 222. An 86 car train was derailed about one mile south of the frontage road which caused a large fire. A long stretch of the track was also damaged. Based on the damage, the peak wind speeds were estimated by an NWS survey team to range between 80 to 100 mph. The cost of damage is a very rough estimate.
A thunderstorm moved across Mitchell County and produced wind damage nine miles southeast of Colorado City. A 750 foot long center pivot irrigation system was toppled over on its side. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904024, 904026, 904027.